Hail, Marion
- When
- March 10, 7:39 PM CST
- Where
- Marion County, 5 mi W of Hannibal
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.700, -91.474
Scattered showers and thunderstorms developed over central Missouri. Several tornadoes, hail and isolated damaging winds were reported with a few of the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Scattered showers and thunderstorms developed over central Missouri. Several tornadoes, hail and isolated damaging winds were reported with a few of the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 10, 6:07 PM CST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 607 PM CST WED MAR 10 2010 .DISCUSSION... /323 PM CST WED MAR 10 2010/ MAIN FORECAST FOCUS WILL BE ON PRECIP CHANCES FOR TONIGHT THRU FRI AS WELL AS SEVERE POTENTIAL TONIGHT INTO TOMORROW. MOISTURE RETURN HAS STRUGGLED ACROSS MUCH OF MO BUT BETTER ACROSS SERN MO AND SRN IL WHERE OZARKS HAVE NOT INHIBITED RETURN FLOW. LOCAL WRF DEPICTS THESE DEWPOINTS RATHER WELL AND KEEPS BETTER MOISTURE ACROSS THE SRN AND SERN PORTIONS OF THE CWA. MOISTURE WILL BE THE MAIN LIMITING FACTOR FOR SEVERE POTENTIAL TONIGHT. EXPECT SHRA/TSRA TO EXPAND IN COVERAGE THIS EVE ACROSS WRN MO AND INTO KS/OK REGION. THESE TSRA SHUD WEAKEN SOMEWHAT AS THEY MOVE INTO CNTL PORTIONS OF MO DUE TO LOSS OF DAYTIME HEATING. CANNOT RULE OUT THE POTENTIAL OF HAIL TONIGHT GIVEN STEEP LAPSE RATES. LOCAL WRF PROGS WEAK SBCAPE ACROSS SRN PORTIONS OF THE CWA. THIS ALONG WITH AMPLE SHEAR WILL BE CAPABLE OF SUSTAINING STRONG UPDRAFTS. GIVEN THE SHEAR VECTOR...EXPECT MAINLY LINE CONVECTION WITH EMBEDDED BOWS. BEST CHANCES FOR STRONG TO SEVERE WILL BE FROM 09Z TONIGHT THRU SUNRISE. EXPECT SHRA/TSRA TO CONTINUE TO MOVE EWD TOMORROW AND SHUD BE OUT OF THE CWA BY NOON. CONVECTION UNDER THE UPPER LOW WILL BE POSSIBLE AGAIN TOMORROW AFTERNOON AND THRU SAT. A CHANCE OF TS REMAINS UNDER THIS UPPER LOW...BUT SHRA WILL BE THE MAIN SHOW. EXPECT TEMPS TO REACH 60S ACROSS MUCH OF THE AREA THURS. WINDS WILL GUST TO THE 25 KT RANGE BEHIND THE DRY LINE. TEMPS WILL DROP INTO FRI AS THE ACTUAL CDFNT MOVES INTO THE REGION. HAVE TRENDED NEAR MOS FOR THE REMAINDER OF THE WEEK. MODELS PROG THIS LOW FINALLY MOVING OUT OF THE REGION SUN OR INTO MON. WITH CYCLONIC FLOW INTO SUN...SOME SHRA WILL STILL BE POSSIBLE BUT HAVE KEPT DRY FOR NOW. HAVE TEMPS SLOWLY MODERATING FOR THE EXTD. TILLY && .AVIATION... /544 PM CST WED MAR 10 2010/ ONGOING CONVECTION IN CNTRL MO HAS ALREADY MOVED NORTH OF KCOU. THIS ACTIVITY EXTENDS EASTWARD INTO SW IL JUST NORTH OF THE STL METRO SITES. IT SHOULD AFFECT KUIN THROUGH 3Z. HAVE INCLUDED VCTS AND CB TO COVER THUNDER CHANCES AT THIS POINT. INCLUDED VRB GUSTY WINDS AT KUIN DUE TO A GUST REPORT OF 33 KTS AT KCOU AS TSTM PASSED OVHD. TIMING OF OVERNIGHT CONVECTION ALONG AN ADVANCING COLD FRONT FROM THE SRN PLAINS CONTINUES TO BE THE MAIN FCST ISSUE. MAINTAINED PREVIOUS FCST WITH A 3 HR WINDOW OF PRECIP. COVERED THUNDER CHANCES WITH VCTS AND A CB GROUP UNTIL TIMING CAN BE BETTER DEFINED. EXPECTED LINE OF SHRA/TSTMS TO OVERSPREAD THE AREA FROM THE SW FROM JUST BEFORE MIDNIGHT IN CNTRL MO THROUGH 12Z IN SRN IL. SKIES SHOULD CLEAR OUT AFTER FROPA AS THE AREA GETS IN THE DRY SLOW. THE DRY SLOT WILL ALSO CAUSE GUSTY SW WINDS DURING THE DAY THURSDAY. THERE IS THE POTENTIAL FOR MVFR CIGS TOMORROW AS WRAP AROUND CLOUDS MOVES IN FROM THE WEST. THE BEST CHANCES FOR THESE CONDITIONS WILL BE KCOU AND KUIN. SPECIFICS FOR KSTL... GUSTY SE WINDS WILL CONTINUE THROUGH MIDNIGHT UNTIL AFOREMENTIONED CONVECTION PUSHES THROUGH IN THE 8Z-11Z TIME FRAME. CONTINUED TO COVER THUNDER CHANCES WITH WITH VCTS AND CB UNTIL IT CAN BE TIMED BETTER. EXPECT POSSIBLE MVFR CIGS IF A STRONGER CELL PASSES OVHD. AFTER FROPA AROUND 15Z...EXPECT WINDS TO TURN SWLY AND BECOME GUSTY AGAIN. THERE IS AN OUTSIDE CHANCE THAT MVFR CIGS WILL OVERSPREAD THE AREA FROM THE WEST DURING THE LATE AFTERNOON TOWARDS 00Z. GIVEN THAT IT IS LATE IN THE PERIOD...DECIDED TO LEAVE OUT ATTM. MILLER && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 406 PM CST WED MAR 10 2010 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-111200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 406 PM CST WED MAR 10 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS THE BI-STATE REGION. SOME OF THE STORMS COULD BE SEVERE...MAINLY ACROSS SOUTHEASTERN MISSOURI AND SOUTHERN ILLINOIS. THE PRIMARY SEVERE WEATHER THREAT IS DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE LIKELY THURSDAY PRIMARILY ALONG AND EAST OF THE MISSISSIPPI RIVER. SOME OF THE STORMS COULD BE STRONG PRODUCING GUSTY WINDS AND SMALL HAIL. PERIODS OF RAIN WILL AFFECT THE AREA THROUGH THE END OF THE WEEK. THE WET WEATHER COULD CAUSE SMALL STREAMS AND RIVERS TO RISE... ESPECIALLY OVER NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS WHERE THE GROUND IS ALREADY SATURATED FROM RECENT SNOW MELT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO THURSDAY MORNING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 TILLY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 627 PM CST WED MAR 10 2010 ILZ095>097-MOZ019-027-035-110115- ADAMS IL-BROWN IL-LEWIS MO-MARION MO-PIKE IL-RALLS MO- 627 PM CST WED MAR 10 2010 ...SIGNIFICANT WEATHER ADVISORY FOR ADAMS...BROWN AND NORTHERN PIKE COUNTIES IN WEST CENTRAL ILLINOIS...AND SOUTHEASTERN LEWIS...EASTERN MARION AND NORTHERN RALLS COUNTIES IN NORTHEAST MISSOURI UNTIL 715 PM CST... AT 622 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF MEREDOSIA TO SPAULDING...AND MOVING NORTH AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... PALMYRA... QUINCY... CANTON... RENSSELAER... FALL CREEK... BUCKHORN... PAYSON... MOUNT STERLING... CLAYTON... CAMP POINT... GOLDEN... MAYWOOD... MENDON... EWING... LA GRANGE... PLAINVILLE... RICHFIELD... COOPERTOWN... KELLERVILLE... LIBERTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. CVKING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
642 PM CST WED MAR 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL HANNIBAL 39.71N 91.38W
03/10/2010 E0.25 INCH MARION MO COUNTY OFFICIAL
DISPATCH RECEIVED SEVERAL CALLS REPORTING PEA SIZED
HAIL ON MOBERLY STREET
&&
JPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
652 PM CST WED MAR 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL QUINCY 39.93N 91.39W
03/10/2010 E0.25 INCH ADAMS IL TRAINED SPOTTER
&&
JPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
700 PM CST WED MAR 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL QUINCY 39.93N 91.39W
03/10/2010 M0.50 INCH ADAMS IL TRAINED SPOTTER
&&
KANOFSKYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
729 PM CST WED MAR 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL QUINCY 39.93N 91.39W
03/10/2010 E0.25 INCH ADAMS IL TRAINED SPOTTER
LOW VISIBILITIES DUE TO HEAVY RAIN AND HAIL
&&
JPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
730 PM CST WED MAR 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM HAIL PALMYRA 39.80N 91.52W
03/10/2010 E0.25 INCH MARION MO FIRE DEPT/RESCUE
REPORTED BY PALMYRA FIRE CHIEF
&&
JPThe St Louis radar (KLSX), 131 km away, was scanning. The volume nearest the first event began at 01:41 UTC.
3 hail, 3 tornado, 1 thunderstorm wind. Local standard time, as filed.
A tornado touched down less than a mile west of Westphalia in northwest Osage County. A couple of large tree limbs were blown down in this location. The tornado travelled to the north northeast across U.S. Highway 63 to about 1.5 miles north of Westphalia, where it caused minor damage to two homes and downed large tree branches. The tornado continued to move to the north northeast crossing the Maries River. Tree damage was observed along the southern shore of the river. The tornado then moved across a large flood plain and struck a large cluster of oak and cedar trees at a farmstead on a ridge. Some of the oak trees were three feet in diameter and were either uprooted or snapped at the base. There were a couple of small utility buildings that were destroyed northeast of this area. There was also a row of cedar trees blown down to the northeast showing a convergent pattern. The damage width over this area was 60 yards and the damage was rated EF1. The tornado continued to skip and partially grazed a second farmstead and damaged two small buildings and trees. The tornado continued to skip across U.S. Highway 50 approximately half a mile west of Loose Creek before it ended on County Road 412, about a mile northwest of Loose Creek. The total damage track was 6.6 miles long.
A tornado touched down one mile north of Highway 94 on Highway PP. Several large tree branches were blown down in this location. A small utility building was damaged on a farmstead along Highway PP. The tornado continued to move to the north northeast for about eight tenths of a mile before lifting and dissipating. It was rated EF0 with a max damage width of 40 yards.
A tornado touched down on the western and northern sides of South Callaway High School and Elementary School. The tornado initially hit the west side of the football stadium damaging the stands. The tornado then moved north northeastward and caused minor damage to the northern part of the roof of the elementary school. Additional damage occurred on the western side of the softball field in which the two dugouts were destroyed and the fence surrounding the baseball field was damaged. A number of trees were uprooted west of the baseball field. The tornado was travelling uphill and crossed Highway C approximately one and a half miles northwest of Mokane. Additional minor tree damage was found off of Highway VV approximately 3.5 miles north of Mokane before lifting and dissipating. The tornado had a max width of 40 yards, a path length of 3.7 miles and was rated EF0.
Sixty nine mile per hour wind gust recorded at a University of Missouri ag site.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2010Every state in 2010This day in weather historyThe tornado archive for Missouri, 2010Warnings in Missouri, March 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216020, 216024, 216021, 216031, 216032, 216022, 216023.